Alert archive / Nevada / Flash Flood Warnings in 2015

Flash Flood Warning 126, NWS Las Vegas, NV

October 5, 2015Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Oct 5, 2015, 4:02 PM PDT for Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2015, 4:02 PM PDT (23:02 UTC)
Expired
Oct 5, 2015, 7:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 105 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

721 
WGUS55 KVEF 052302
FFWVEF
NVC003-060200-
/O.NEW.KVEF.FF.W.0126.151005T2302Z-151006T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
402 PM PDT MON OCT 5 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 700 PM PDT

* AT 400 PM PDT...THE PUBLIC REPORTED FLASH FLOODING AT HIDDEN 
  VALLEY ROAD AND THE CALIFORNIA WASH. SEVERAL FEET OF WATER WAS 
  REPORTED OVER THE ROADWAY

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... CALIFORNIA 
  WASH AND THE MUDDY RIVER.  

THIS INCLUDES INTERSTATE 15 IN NEVADA BETWEEN MILE MARKERS 77 AND 95.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS
NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3670 11451 3657 11443 3652 11440 3655 11455
      3651 11476 3668 11463

$$

BP
2 follow-up statements
878 
WGUS75 KVEF 060013
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
513 PM PDT MON OCT 5 2015

NVC003-060200-
/O.CON.KVEF.FF.W.0126.000000T0000Z-151006T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
513 PM PDT MON OCT 5 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR
NORTH CENTRAL CLARK COUNTY...

AT 511 PM PDT...HIDDEN VALLEY ROAD REMAINS CLOSED AT THE CALIFORNIA 
WASH NEAR MOAPA. 
 
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... MOAPA 
TOWN...OVERTON...MOAPA VALLEY AND LOGANDALE. 

THIS INCLUDES INTERSTATE 15 IN NEVADA BETWEEN MILE MARKERS 77 AND 95.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3670 11451 3657 11443 3652 11440 3655 11455
      3651 11476 3668 11463

$$

BP
308 
WGUS75 KVEF 060157
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
657 PM PDT MON OCT 5 2015

NVC003-060206-
/O.EXP.KVEF.FF.W.0126.000000T0000Z-151006T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
657 PM PDT MON OCT 5 2015

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL CLARK COUNTY WILL EXPIRE
AT 700 PM PDT...

FLOOD WATERS HAVE STARTED TO RECEDE AT THE CALIFORNIA WASH AND 
HIDDEN VALLEY ROAD. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES.

LAT...LON 3670 11451 3657 11443 3652 11440 3655 11455
      3651 11476 3668 11463

$$

BP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 3:38 PM PDT, 24 minutes earlier.

Area forecast discussion, Oct 5, 3:38 PM PDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
338 PM PDT MON OCT 5 2015

.SYNOPSIS...A COLD AREA OF LOW PRESSURE WILL MOVE EAST ACROSS THE
MOJAVE DESERT TONIGHT AND THEN HEAD SOUTHEAST ACROSS ARIZONA ON
TUESDAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
TONIGHT THEN COME TO AND END FROM WEST TO EAST ACROSS THE AREA ON
TUESDAY. SNOW LEVELS WILL FALL FROM 10000 FEET THIS EVENING TO 8500
TO 9000 FEET TONIGHT WITH ACCUMULATIONS ABOVE THAT LEVEL. DRIER AND
WARMER WEATHER IS EXPECTED FROM WEDNESDAY ON INTO THE WEEKEND.
&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.

A COLD AND POTENT MID/UPPER LEVEL LOW CAN EASILY BE SEEN SWIRLING ON
WATER VAPOR IN THE WESTERN MOJAVE DESERT THIS AFTERNOON CLOSE TO
BARSTOW. SHOWERS AND THUNDERSTORMS HAVE BEEN SWIRLING AROUND THE LOW
WITH MOST OF THE ACTIVITY EAST AND NORTH OF THE LOW CENTER. THERE
HAVE BEEN SOME AREAS OF STEADIER PRECIPITATION (ESPECIALLY WHERE THE
FLOW HAS AIDED IN LIFTING MOISTURE THROUGH UPSLOPE OFF THE TERRAIN)
AS WELL AS WHERE WE HAVE SEEN TRAINING OF SHOWERS AND THUNDERSTORMS.
SO FAR TODAY, THE MAIN HAZARD IN OUR AREA HAS BEEN FLOODING WHICH
HAS MAINLY BEEN OF THE ADVISORY LEVEL ALTHOUGH IN AREAS OF THE
HEAVIEST RAIN OR TERRAIN SENSITIVE SPOTS MET THE WARNING LEVEL
THRESHOLD. ROADS WILL CONTINUE TO REMAIN SLICK ACROSS THE AREA FOR
THE EVENING COMMUTE OR LATE NIGHT TRAVEL AND WE ADVISE YOU TO
REMEMBER TO SLOW DOWN. RAINFALL RATES IN ANY STRONGER THUNDERSTORMS
OR ANY AREAS THAT SEE TRAINING COULD EXCEED A HALF AN INCH PER HOUR
AND PERHAPS IN SOME CASES CLOSER TO AN INCH GIVEN THE BETTER THAN
AVERAGE MOISTURE CONTENT IN THE ATMOSPHERE FOR OCTOBER WITH PWATS
BETWEEN 0.80 INCH AND AN INCH PER IPW SENSORS.

WE CANNOT DISCOUNT SOME STRONGER THUNDERSTORMS THIS EVENING GIVEN
THE SHEAR IN PLACE ACROSS OUR AREA. THE COLD LOW CENTER NEARBY WILL
ALSO LOWER FREEZING LEVELS ALLOWING HAIL TO BE MORE LIKELY TO REACH
THE SURFACE. THE MAIN HAZARDS WITH STORMS WILL REMAIN HAIL AND GUSTY
WINDS TO 50 MPH, THOUGH WITH THE MOISTER LOW-LEVELS THE WIND THREAT
WILL BE A LITTLE MORE LIMITED.

SNOW LEVELS ROSE TO 10000 FEET THIS AFTERNOON AND WILL SLOWLY LOWER
TONIGHT LIKELY DROPPING LOWER OVER THE CENTRAL AND SOUTHERN PARTS OF
THE AREA CLOSER TO THE CENTER OF THE LOW. THESE AREAS WILL ALSO BE
IN THE AREA OF STRONGEST FORCING AS THE LOW CENTER TRACKS DIRECTLY
OVERHEAD. 700 MB TEMPS OFF THE GFS AND ECMWF ARE FORECAST TO DROP TO
0C WHICH WOULD PUT SNOW LEVELS CLOSE TO 8000-8500 FEET WHICH IS VERY
NEAR FORECASTED WET BULB ZERO HEIGHTS. THE WINTER WEATHER ADVISORIES
WILL REMAIN IN EFFECT. IN THE SIERRA AND WHITE MOUNTAINS, UPSLOPE
FLOW MAY CRANK OUT A FEW INCHES THIS AFTERNOON, HOWEVER, MORE
SIGNIFICANT SNOW MAY COME LATER TONIGHT INTO TUESDAY MORNING IN THE
SPRING MOUNTAINS AND SHEEP RANGE. ANY HEAVIER BURSTS OF
PRECIPITATION MAY DRIVE SNOW LEVELS DOWN ANOTHER 500 FEET OR SO.

LOWS TONIGHT WILL BE TRICKY AS TEMPS IN SOME SPOTS LIKE LAS VEGAS
NEVER REALLY WARMED UP TODAY. WE MAY SEE A VERY SLOW FALL THIS
EVENING OR EVEN SEE TEMPS RISE A BIT THEN FALL LATER ON. AS A RESULT
I ADJUSTED LOWS DOWN QUITE A BIT AND LEANED TOWARD THE COOLER END OF
GUIDANCE BASED ON CURRENT TEMPS. IN ADDITION, WE MAY SEE SOME FOG
DEVELOP IN THE MOUNTAINS TONIGHT DUE TO THE LOWER CLOUD BASES AS
WELL AS ON THE RIM OF VALLEYS WHERE RAIN FELL.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TOMORROW AS THE
LOW CENTER HEADS INTO ARIZONA AND MOVES SOUTHEAST. GRAUPEL AND HAIL
WILL BE POSSIBLE WITH ANY STRONGER ACTIVITY AS FREEZING LEVELS
REMAIN LOW. TEMPS WILL ALSO REMAIN ABOUT 10 DEGREES BELOW NORMAL FOR
HIGHS. SHOWERS AND THUNDERSTORMS SHOULD COME TO AN END OF TUESDAY
NIGHT FROM WEST TO EAST.

DRY WEATHER RETURNS ACROSS THE AREA FOR WEDNESDAY AND HIGH TEMPS
SHOULD JUMP UP BY AROUND 10 DEGREES. LINGERING MOISTURE IN THE LOWER
TO MID-LEVELS WILL KEEP SOME CUMULUS AROUND.

.LONG TERM...THURSDAY THROUGH MONDAY NIGHT.

TEMPERATURES WILL CONTINUE TO WARM BACK UP ON THURSDAY AND RETURN TO
WELL ABOVE NORMAL LEVELS AS A POSITIVELY TILTED RIDGE ALOFT BUILDS
BACK INTO THE AREA. THE 250 MB JET REMAINS OVERHEAD ORIENTED FROM
THE NORTHWEST TO THE SOUTHEAST ON THURSDAY WHICH COULD BRING A
DECENT AMOUNT OF CIRRUS CLOUDS TO THE AREA. THE GFS CROSS SECTIONS
SHOW THINGS FAIRLY CLOSE TO SATURATED ABOVE 400 MB IN THIS TIME
FRAME WHICH WOULD JUSTIFY AT LEAST A PARTLY CLOUDY SKY. HOWEVER, BY
THURSDAY NIGHT THE JET SHIFTS OUT OF THE AREA AND SUNSHINE SHOULD
BECOME MORE PLENTIFUL FOR FRIDAY AND SATURDAY AS THE RIDGE BUILDS
FURTHER IN. OVER THE WEEKEND THE CLOSED LOW THAT IS CURRENTLY
IMPACTING THE AREA IS SHOWN BY BOTH THE 12Z OPERATIONAL GFS AND
ECMWF TO RETROGRADE BACK WEST AROUND THE RIDGE ACROSS NORTHWEST
MEXICO. THERE IS SOME POTENTIAL OVER THE WEEKEND THIS MAY HELP SEND
A FEED OF HIGHER LEVEL MOISTURE BACK INTO THE AREA WHICH MAY LIMIT
SUNSHINE. HOWEVER, TEMPS ARE EXPECTED TO REMAIN 5 TO 8 DEGREES ABOVE
NORMAL. IT WILL FEEL MORE LIKE MID TO LATE SEPTEMBER VERSUS EARLY
OCTOBER.
&&

.AVIATION...FOR MCCARRAN...A LOW PRESSURE SYSTEM SPINNING OVER
SOUTHERN CALIFORNIA WILL SLOWLY MOVE OVER SOUTHERN NEVADA BY TUESDAY
MORNING THEN WORK ITS WAY INTO WESTERN ARIZONA TUESDAY AFTERNOON.
THIS WILL CONTINUE TO GENERATE SHOWERS AND THUNDERSTORMS MOVING FROM
SOUTHEAST TO NORTHWEST AT 15 TO 25 MPH TONIGHT AND TUESDAY...
ESPECIALLY IN THE PEACH SPRINGS AND MORMON MESA CORRIDORS. LOCAL
MOUNTAIN OBSCURATIONS ARE LIKELY. ANOTHER ROUND OF SHOWERS IN THE
TERMINAL AREA APPEARS FAVORABLE THIS EVENING THEN CONFIDENCE IS LOW
IN DETERMINING WHEN ADDITIONAL SHOWERS MAY IMPACT KLAS. FOG COULD BE
OBSERVED AROUND THE LAS VEGAS VALLEY LATE TONIGHT AND EARLY TUESDAY
MORNING...MOST LIKELY NEAR THE FOOTHILLS. WINDS WILL BE LIGHT AND
VARIABLE...GENERALLY LESS THAN 6 KNOTS...EXCEPT WHEN BRIEFLY
INFLUENCED BY SHOWERS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A LOW PRESSURE SYSTEM SPINNING OVER SOUTHERN CALIFORNIA
WILL SLOWLY MOVE OVER SOUTHERN NEVADA BY TUESDAY MORNING THEN WORK
ITS WAY INTO WESTERN ARIZONA TUESDAY AFTERNOON. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
SOUTHEAST NEVADA...NORTHWEST ARIZONA AND PORTIONS OF SAN BERNARDINO
COUNTY CALIFORNIA. MOUNTAIN OBSCURATIONS WILL OCCUR AROUND MUCH OF
THE REGION THROUGH TUESDAY AFTERNOON AND PATCHY FOG WILL BE POSSIBLE
LATE TONIGHT AND TUESDAY MORNING OVER NORTHWEST ARIZONA AND SOUTHERN
NEVADA. WINDS WILL GENERALLY BE LIGHT EXCEPT NEAR THUNDERSTORMS.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

SHORT TERM/LONG TERM...STACHELSKI
AVIATION...ADAIR

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Oct 5, 11:24 AM PDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
1124 AM PDT MON OCT 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      19 SSE ORIENTAL WASH RA 36.98N 117.36W
10/04/2015                   INYO               CA   PARK/FOREST SRVC

            SCOTTYS CASTLE ROAD WAS CLOSED DUE TO 2 FEET OF THICK
            DEBRIS ON THE ROAD.

&&

STACHELSKI
Local storm report, Oct 5, 11:40 AM PDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1140 AM PDT MON OCT 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      9 W LONE PINE           36.59N 118.22W
10/04/2015                   INYO               CA   PUBLIC

            A LARGE ROCKSLIDE OCCURRED OFF A CLIFF AND ONTO WHITNEY
            PORTAL ROAD DUMPING LARGE BOULDERS ONTO ONE LANE OF THE
            ROAD. THE EVENT TIME IS AN ESTIMATE.

&&

STACHELSKI
Local storm report, Oct 5, 1:35 PM PDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
135 PM PDT MON OCT 5 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      11 W VALLEY OF FIRE STAT36.45N 114.71W
10/05/2015                   CLARK              NV   LAW ENFORCEMENT

            NHP REPORTS VALLEY OF FIRE ROAD CLOSED DUE
            TO FLOODING. PICTURES INDICATE ABOUT A FOOT
            OF WATER FLOWING OVER THE ROAD.

&&

NF
Local storm report, Oct 5, 4:01 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
401 PM PDT MON OCT 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      1 SE MOAPA              36.65N 114.60W
10/05/2015                   CLARK              NV   AMATEUR RADIO

            6 TO 8 INCHES OF WATER WERE REPORTED FLOWING OVER HIDDEN
            VALLEY ROAD NEAR THE CALIFORNIA WASH. WATER LEVEL ROSE TO
            3.5 FEET OF FLOWING WATER OVER THE ROAD AT 344 PM.

&&

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 3:56 AM PDTSevere Thunderstorm WarningVEFNye20 min
Oct 5, 4:14 AM PDTAreal Flood AdvisoryVEFClark2 hr
Oct 5, 9:44 AM PDTAreal Flood AdvisoryVEFClark4 hr
Oct 5, 10:28 AM PDTAreal Flood AdvisoryVEFClark4 hr
Oct 5, 10:40 AM PDTFlash Flood WarningVEFClark3 hr
Oct 5, 11:17 AM PDTFlash Flood WarningVEFClark3 hr
Oct 5, 11:36 AM PDTAreal Flood AdvisoryVEFClark4 hr
Oct 5, 12:32 PM PDTAreal Flood AdvisoryVEFClark118 min
Oct 5, 3:40 PM PDTFlash Flood WarningVEFClark3 hr
Oct 5, 4:14 PM PDTSevere Thunderstorm WarningVEFClark46 min

Nearby

Flash Flood Warnings in Nevada, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.